[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Very Upset--Help --Long

My daughter who has Down Syndrome is in a Magic Group.  This group had an all 
day practice Saturday.  The head of the group knew I had a house full of 
company so did not call me until last night.  In this Magic Group there is a 
man (also Down Syndrome) who is about 38 or 40 years old who has diabetes.  
Before I was diagnosed Tom (the head of the group) told me that Ron would 
probably not live another five years.  I never could understand the way he 
gave his insulin, but at the time I knew nothing.  Now I know how wrong it 
is, but there is nothing I can do.  He goes to an endo once a year with no 
communication at all in between visits.  A while after I was diagnosed I was 
looking at his book.  His extreme highs and extreme lows were killing me.  He 
takes 12 units of long acting AM and PM.  I don't remember the amount of 
humalog, but it is always the same.  X amount for breakfast, X amount at 
lunch, and X amount for supper -- doesn't matter what he eats.  When we have 
gone on Magic trips I would usually take care of him and would adjust his 
insulin although Tom wants to be in control of him so he now does his insulin 
the way Ron does it at home.  Tom doesn't count carbs.  Toms father is 
diabetic, but he has never taken care of him.

Anyway, Tom told me last night that Saturday morning when they first gathered 
for practice that Ron said his bs was 139 which was good for him.  He had 
just been to the doctor and was taken off the AM long acting.  I always 
thought he was taking way too much in the AM.  A little bit later Tom saw Ron 
staggering and told him to go check himself.  When he asked for the number 
Tom knew something was wrong so went to him.  Tom then took the test himself 
and all it said was Low so he took it again with the same result.  Tom gave 
him 4 glucose tabs, juice, and coke I think.  When he checked it again it was 
in the teens.  I think he gave him more tabs.  Finally, after some time it 
got to a normal range.  He just sat and did no magic.  They then went to an 
oriental restaurant for lunch and Ron ate lots plus ice cream.  I guess he 
took insulin.  I forgot to ask.  Three hours later he was 160.  Tom was very 
lucky that Ron didn't die on him.  I would have called the ambulance if 
nothing was registering.  For breakfast Ron had bacon, eggs, and cereal (I 
was told this) and he took 6 units of humalog which for me is too much 
insulin for cereal and obviously is too much for him, but that is what he is 
told to take in the AM.  What do you think his bs was with the meter just 
saying low?

Tom just called to tell me that Ron was in the hospital.  His bs when he went 
in were way over 700 and he was vomiting.  They have him on an insulin drip 
(I am not sure what that is, but I am sure y'all do).  They can't get him 
below the high 300's.  Does anyone have any ideas?  I am so upset about Ron.  
No one really takes care of him.  If I had my way I would kick his ex-brother 
in-law out of Ron's house and get two or three other guys to move in with him 
and then get someone to live with them and take care of Ron.  Is this the 
beginning of the end for Ron?

Sorry this is so long and I am sure not real clear.

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
GIVE to Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml